Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 247, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 5:12 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2017, 5:12 PM EDT (21:12 UTC)
- Expired
- Jul 21, 2017, 6:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Brooks County, GA, Lowndes County, GA
The radar
The Moody AFB radar (KVAX), 47 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 5:30 PM EDT | TSTM WND DMG | 4 Ene Quitman, GA | COUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ALONG HWY 84, INCLUDING THE INTERSECTION WITH PATRICK RD. ALSO SOME STANDING WATER ALONG HWY 84. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1395 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
120
WUUS52 KTAE 212112
SVRTAE
GAC027-185-212200-
/O.NEW.KTAE.SV.W.0247.170721T2112Z-170721T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
512 PM EDT FRI JUL 21 2017
The National Weather Service in Tallahassee has issued a
* Severe Thunderstorm Warning for...
Northwestern Lowndes County in south central Georgia...
Central Brooks County in south central Georgia...
* Until 600 PM EDT
* At 511 PM EDT, a severe thunderstorm was located 9 miles southwest
of Hahira, or 9 miles north of Quitman, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Quitman, Valdosta, Hahira, Morven, Dixie, Barney, I-75 At Exit 29,
Brooks Co A/p, Blue Springs, I-75 At Exit 22 and Kinderlou.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3100 8339 3080 8332 3072 8369 3102 8370
TIME...MOT...LOC 2111Z 088DEG 7KT 3092 8351
HAIL...1.00IN
WIND...60MPH
$$
ADLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:29 PM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 21, 3:29 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 329 PM EDT Fri Jul 21 2017 .NEAR TERM [Through Tonight]... Vapor imagery reveals a weak upper low moving across the marine area this morning and this will provide at least some assistance to developing thunderstorms this afternoon. The KTAE sounding is much more unstable than 24 hours ago. Lapse rates above 850 mb are a little steeper with the 850-500 mb layer at 6.6C/km. A modified surface parcel of 95/73 yields around 2800 J/kg of SBCAPE. Additionally the airmass has moistened a little from yesterday morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is still fairly light, the easterly flow will provide for increased convergence along the Florida Panhandle sea breeze. Given that a little more convection is expected today, especially across the western half of the region, will show temperatures in the low to mid 90s in the western portion of the region, but in the mid 90s in the eastern half of the region. Heat indicies will peak near 105 degrees or so. Showers and thunderstorms will diminish right around sunset, and are expected to redevelop over the northern Gulf after midnight. Overnight lows will dip in the lower to middle 70s. .SHORT TERM [Saturday Through Sunday Night]... As a shortwave moves through the Great Lakes region, the eastern CONUS trough will gradually amplify into the Tennessee Valley and the Mid-Atlantic. At the surface, westerly flow over the Appalachians will result in lee troughing into the Southeast. Locally, however, it appears as though these features won't have much of an effect. Instead afternoon convection will continue to be driven by the seabreeze fronts. PoPs will be near normal (in the 40-60% range) for the southwesterly steering flow regime. Highs are forecast to be in the lower 90s with heat indices in the upper 90s to near 100 degrees. .LONG TERM [Monday Through Friday]... The aforementioned upper-level and surface troughs will be at their closest point to the region on Monday and will mix with the Gulf seabreeze fronts to result in slightly above average PoPs. Thereafter, the trough will lift northeast with ridging taking over once again. PoPs should be near normal during the week, forced by the Gulf and Atlantic seabreeze fronts. High will continue to remain in the lower to middle 90s each day. && .AVIATION [Through 18Z Saturday]... SCT TSRA will continue to develop across the region this afternoon mainly affecting the ECP/TLH terminals, though by 20z, all sites potentially could see a TSRA. Storms should dissipate after 00z Sat. A brief period of MVFR vsbys are possible at VLD around 10z ending after sunrise. Thereafter, next batch of storms should be after 18z Sat. && .MARINE... Relatively light winds and low seas will prevail over the next several days. Minor wind and chop enhancements near the coast in the afternoon seabreeze will be possible each day. Showers and thunderstorms will be most likely between midnight and noon. && .FIRE WEATHER... Hazardous fire weather conditions are not expected. && .HYDROLOGY... A typical summertime scattering of storms is not expected to produce any river flooding. Isolated minor flooding could be possible in urban locations under slow moving storms. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 74 91 74 91 75 / 10 60 10 60 20 Panama City 78 87 78 87 79 / 20 30 30 40 30 Dothan 74 91 74 90 74 / 20 40 20 40 20 Albany 74 93 74 91 74 / 20 30 20 30 20 Valdosta 74 93 74 92 75 / 20 40 10 40 20 Cross City 73 90 74 89 74 / 30 50 40 60 20 Apalachicola 77 87 78 87 78 / 20 40 30 50 40 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Godsey/Harrigan SHORT TERM...Harrigan LONG TERM...Harrigan AVIATION...Godsey MARINE...Harrigan FIRE WEATHER...Pullin HYDROLOGY...Harrigan
In the hours before
Local storm report, Jul 21, 3:10 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG AMSTERDAM 30.73N 84.43W
07/21/2017 DECATUR GA 911 CALL CENTER
COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
AMSTERDAM.
&&
LAHRLocal storm report, Jul 21, 3:14 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG CALVARY 30.72N 84.35W
07/21/2017 GRADY GA 911 CALL CENTER
COUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG
HWY 111 NEAR CALVARY.
&&
LAHRSpecial weather statement, Jul 21, 3:54 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT FRI JUL 21 2017
FLZ011-GAZ155-212045-
Jackson FL-Seminole GA-
354 PM EDT FRI JUL 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY IN
THE FLORIDA PANHANDLE AND WESTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA UNTIL 445 PM EDT/345 PM CDT/...
At 353 PM EDT/253 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles southwest of Donalsonville,
moving northwest at 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Malone, Greenwood, Bascom, Steam Mill, Desser, Lovedale, Haynes,
Drakes Still, Dellwood, Two Egg, Hornsville, Fairchild, Chipola
Terrace, Buena Vista and Marianna Municipal A/P.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3100 8517 3100 8500 3091 8484 3074 8491
3084 8526
TIME...MOT...LOC 1953Z 115DEG 10KT 3087 8497
38-GODSEYLocal storm report, Jul 21, 4:02 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 7 N TALLAHASSEE REGIONA 30.50N 84.35W
07/21/2017 LEON FL NWS EMPLOYEE
TREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD
ELEMENTARY
&&
ADLLocal storm report, Jul 21, 4:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT FRI JUL 21 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM TSTM WND DMG 5 NNE TALLAHASSEE 30.51N 84.25W
07/21/2017 LEON FL LAW ENFORCEMENT
FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER
LINES DOWN IN KILLEARN CENTER.
&&
LAHRSpecial weather statement, Jul 21, 4:50 PM EDT, 22 minutes before
Special Weather Statement National Weather Service Tallahassee FL 450 PM EDT FRI JUL 21 2017 GAZ146-147-159-160-212130- Brooks GA-Lowndes GA-Colquitt GA-Cook GA- 450 PM EDT FRI JUL 21 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOK...NORTHWESTERN LOWNDES...NORTHERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL 530 PM EDT... At 449 PM EDT, National Weather Service doppler radar indicated a a strong thunderstorm near Hahira, or 11 miles northwest of Valdosta, moving northwest at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Valdosta, Hahira, I-75 At Exit 16, Remerton, Morven, Berlin, Cecil, Barney, I-75 At Exit 29, Greggs, I-75 At Exit 22 and Pine Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3104 8330 3081 8331 3085 8372 3114 8368 TIME...MOT...LOC 2049Z 134DEG 8KT 3095 8347 ADL
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:15 PM EDT | Special Weather Statement | TAE | Grady | 45 min |
| Jul 21, 2:40 PM EDT | Severe Thunderstorm Warning | TAE | Decatur, Grady | 35 min |
| Jul 21, 4:50 PM EDT | Special Weather Statement | TAE | Brooks | 40 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.